I am having almost constant itching at some point with my sensors now. I already spray sensimist and put a barrier down etc. what else can I do? Maybe benadryl gel as well or even a steroid ointment?
Pic of my last site, I was going to take it off a day early yesterday but tried to wait, then it got knocked off. My whole areas where I put them are covered in scars.
My pic is not showing up now you have to click on link
Have you tried just making a patch from opsite flexifit. Apply patch to skin and then put sensor on top of patch?
I have a lot of problems with reactions to sites and sensors. My allergist suggested I try putting some steroid cream (I have a prescription cream for atopic dermatitis) on the site before insertion. I haven’t tried that yet. I previously tried putting Protopic (immunosuppressant cream) near my site prior to insertion as suggested by a dermatologist, but that made the adhesive not stick (although it did seem to help with reactions).
You could do trial and error with some barrier tapes and sprays, because it’s possible to be allergic to those. I can’t use Tegaderm, IV3000, or Opsite Flexifix without reacting. I also react to Skin Tac and possibly Cavilon spray. Currently, I am trying my Libre on top of a hydrocolloid bandage, and fingers crossed, five days in it has not started to itch yet (typically day four or five would be when it starts itching like crazy).
When the pandemic is over, I’m going to do some patch testing with my allergist to try and pin down exactly which ingredients I react to so that I can avoid them.
@meee @CJ114 I use Tegaderm, which is similar to Opsite, and it works like a charm! I recommend either.
I also use Opsite as an underlay patch.
My G5 sensors last 4 weeks or more, and there’s no skin irritation when removed.
Benadryl does not really absorb through the skin effectively (it’s a great oral med, but not topical), so I would skip that, in favor of the options others have already suggested.
I put a iv3000 patch. Then I put a dot of neosoorin. I poke trough the neosporin and the patch. The adhesive won’t touch your skin and adhesive won’t trail down the Canula because the neosporin will prevent it. That is if you are not allergic to iv3000 or whatever barrier tape that works for you.
I listened to a TCOYD webinar Last week. They suggested over the counter Flonase spray on the skin. Spray and let it dry. I had never heard of this before. I do not wear any sensor but thought I would share.Nancy50
I’ve been having the same problems for months now. I was never allergic before. I have decent luck with Flonase (I get the generic from Sam’s Club for like a quarter of the price). Spray and let dry before applying sensor. It doesn’t last for my entire wear, though. Eventually I’m trying to close my skin off.
Tegaderm hasn’t worked. It’s breathable, so I assume I’m allergic to a gasous competent of the adhesive that penetrates the plastic.
I’m just hoping enough people argue the allergy that they have to revert back.
Interesting–I’ve been increasingly reacting to the sensors too, and I assumed it was just part of my MCAS acting up, but I wonder if they changed the ingredients to something that’s more problematic for many folks?
I’ve heard that Dexcom did change their adhesive at some point in mid to late 2019, I think? I don’t use the G6, so I’m not sure of the exact time the changes were made.
I’m really happy, because my Libre is on day eight without any itching or soreness. I’d highly recommend a hydrocolloid patch based on my experiences so far! The patch is also not peeling up at the edges after eight days. (I did cut a hole in the middle for the sensor to insert through; I tried one without the hole, but that insertion did not go well.)
Same issue here, never had an issue with adhesive before but for the last 6 or 7 sensors have itched like crazy and I have a rash after I take it off. I need to call Dexcom and report this sudden allergy.
Interesting, yeah. I’m still using the G5, and I was working through a backlog of older sensors, so I’m only very recently on any that have been recently produced. That’s super frustrating—I’ve basically concluded I can no longer use them beyond a week just because of that, even if they are giving good readings still and still attached.
I am doing alot of those things. This is not a new thing for me it has been going on for 2-3 years. I use opsite flexfux and sensimist. I was using a thicker barrier, I can’t remember if it was Tegaderm or a colloid but I stopped.
I can’t remember why. Maybe it started getting irritated too. If you look at the pick you will see th reaction is coming from the worst part maybe where the sensor is and spreads out in lines which get very inflamed if I don’t remove it.
I am at a loss now because this is getting more frequent and more miserable. It is destroying my skin. I used to be able to leave sensors on for 30 days. With maybe occasional mild itching. I am still using G5.
I am going to try a thick steroid ointment and Benadryl. Benadryl cream does work for bad itching for me, I have systemic reactions even to a lot of topicals so I will try it. Some of this is contact dermatitis too. I had a terrible reaction to a heart halter 2-3 years ago after 1-2 days. Huge itchy painful bumps.
I meant to reply this to everyone, but somehow it went to Jen. Not sure who to do that.
I can relate to that. Most of the suggestions people make are things I react to. Some are fine at first, but often I end up reacting after a couple of years. Or, with the Libre, I still react to it even though multiple barrier layers of tapes/sprays.
I have almost given up the pump and CGM both at various times because of this. I am really hoping that this hydrocolloid barrier solution works for me for a while. I have a major problem with reactions to infusion sets, too, so I’m going to try the hydrocolloid barrier with them. But they are a little more tricky, because I react to the canula/needle in addition to the tape. I end up with sites from the past several weeks all itching at once, tons of site occlusion alarms, and so on. I recently took a week-long pump vacation because of it. I do find taking an antihistamine every day helps, but I think you may do that already.
I have atopic dermatitis and I’m sure the reactions I’m getting are allergic contact dermatitis. I think having atopic dermatitis makes the skin way more sensitive than usual (I also have issues with lots of soaps, creams, deodorants, shampoos, discovered during this pandemic I react to Purell, even if they’re all unscented). I also react to the heart monitors. I had a fifteen-minute exercise test done and even that caused a reaction that was red and itchy for days. I think a lot of these adhesives, gels, and creams have shared ingredients. I am hoping to find out exactly which ingredient(s) I’m allergic to when I do patch testing with my allergist.
I think when you react to so much, it’s all a long process of trial and error to find out what your skin tolerates. And then more trial and error when you become allergic to something you tolerated for a while. It’s all very time-consuming and irritating (literally) and frustrating. I hope the steroid and Benadryl strategy work for you. I may give something like that a try for my next infusion set.
I thought tegaderm was thicker than opsite?
Yes so do I as well as eczema and who knows what else. I think just the contact alone can cause a reaction in me too. I wonder if I am allergic to the sensor since that is always swollen and red. I found some duoderm left over so that was what I was using before. I put my new sensor on earlier with that and put steroid ointment & benadryl cream on beneath it as well as sensimist first. I will see how it goes.
I just changed my first set with my new tandem pump. It was inflamed. I was allergic to minimed pump sets but after a while I got used to them and iv3000 helped a lot.
It’s clear that I am allergic to the new sets too.
On my new site I put Flonase on first. I’m hoping it works.
Luckily dexcom sensors dont react to me at all.
I had problems with the plastic insets kinking and some irritations too so I switched to the steel insets. I get some pain and irritation and now get enough to change more frequently if needed. Some don’t have irritations and I don’t know why. I nearly always get irritation at the part that attaches to the tubing.
I hope that works for you!